Alert archive / North Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 45, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 8, 2010, 7:21 PM EDT for Horry County, South Carolina; Brunswick County, Columbus County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2010, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 8, 2010, 8:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Brunswick County, NC, Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 20 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:45 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 8, 3:45 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 345 PM EDT THU JUL 8 2010 .SYNOPSIS... AN UPPER LEVEL LOW WILL DRIFT WESTWARD TOWARD THE AREA TONIGHT THEN MOVE NORTH AWAY FROM THE AREA FRIDAY AND SATURDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE FRONT WILL STALL OVER THE AREA SATURDAY NIGHT AND DISSIPATE ON SUNDAY. MORE TYPICAL SUMMER WEATHER ASSOCIATED WITH BERMUDA HIGH PRESSURE IS EXPECTED TO FOLLOW INTO NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM THURSDAY...ISOLATED SHOWERS AND THUNDERSTORMS POPPING UP TO OUR NORTH AND MOVING SW TOWARDS THE FORECAST AREA. STRONG SURFACE HEATING...AN ERODING CONVECTIVE CAP AND INCREASING P/W CONTENT ARE MAKING THE ENVIRONMENT MORE FAVORABLE FOR CONVECTION THIS AFTERNOON THROUGHOUT THE CWA. NOT MUCH CHANGE FROM THIS MORNINGS THINKING...ISOLATED TO WIDELY SCATTERED CONVECTION THIS AFTERNOON AND EVENING. DEEP NORTHERLY FLOW WILL KEEP STORMS MOVING AT A GOOD CLIP...AROUND 15 KTS OR SO...TO THE SSW. ISOLATED CONVECTION OVERNIGHT AS AN H/5 LOW AND ITS SURFACE REFLECTION JUST EAST OF THE OUTER BANKS DRIFTS TO THE NW AND AN UPPER RIDGE OVER EASTERN CONUS BECOMES SUPPRESSED TO THE WEST AND SOUTH. NAM AND MOS GUIDANCE IN EXCELLENT AGREEMENT WITH MINIMUM TEMPERATURES IN THE LOWER TO MID 70S. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 PM THURSDAY...THE UPPER LOW OFF THE COAST WILL REMAIN CLOSE TO THE AREA FRIDAY...CONTINUING TO GENERATE ISOLATED TO SCATTERED SHOWERS AND A THUNDERSTORMS. THERE COULD BE A BIT OF A LULL LATE FRIDAY INTO FRIDAY NIGHT AS THE LOW LIFTS NORTH AND THE FRONT IS STILL TO THE WEST. EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT SATURDAY AND SATURDAY EVENING. AS FOR TEMPERATURES...THE LAST OF THE REALLY HOT DAYS WILL BE FRIDAY AS AREAS OVER THE SOUTHWEST PART OF THE AREA CONTINUE TO BAKE. THE NORTH AND EAST WILL EXPERIENCE MORE SEASONAL NUMBERS WITH THE LOW NEARBY. MAXIMUMS ON SATURDAY WILL BE AROUND 90 ACROSS THE BOARD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 3 PM THURSDAY...STILL DEBATABLE AS TO HOW FAR SOUTH THE FRONT WILL MAKE IT. GFS LESS AGGRESSIVE WITH SOUTHWARD PUSH AND LOOKS LIKE FRONT WILL GET HUNG UP IN VICINITY OF LOCAL CWA SUN. NOT SHOWING STRONG PUSH OF DRIER AIR MAKING IT TO THE COASTAL CAROLINAS. LOW LEVEL FLOW VEERS AROUND SLIGHTLY TO THE SW OR W AND MAY BECOME MORE NW BY MON BUT EACH AFTN SEA BREEZE WILL HELP TO BRING HIGHER DEWPOINT AIR INLAND. THEREFORE NOT EXPECTING MUCH CHANGE IN THE OVERALL AIRMASS. FRONT WILL BECOME MORE WASHED OUT THROUGH MONDAY BERMUDA HIGH BECOMES MAIN PLAYER IN FORECAST. SOUTHERLY FLOW WILL CONTINUE AROUND BERMUDA HIGH AS PIEDMONT TROUGH BECOMES MORE PRONOUNCED THROUGH MID WEEK. BASICALLY TYPICAL SUMMER TIME WEATHER EXPECTED WITH MORE LOCALIZED SHWRS/TSTMS POSSIBLE ALONG SEA BREEZE AND PIEDMONT TROUGH. AS FOR TEMPS...WILL REMAIN HOT AND HUMID FOR THE MOST PART WITH TEMPS AT OR ABOVE NORMAL REACHING INTO THE 90S DURING THE DAY AND DROPPING DOWN TO THE MID 70S OVERNIGHT. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 18Z...THE BROAD UPPER CLOSED LOW IS SPREADING ALTOCUMULUS AND CIRRUS LEVEL CLOUDS ACROSS THE REGION. DO EXPECT SOME ISOLATED CONVECTION LATER THIS AFTERNOON AND EVENING AS MID LEVEL CAP BREAKS. THREAT OF SHOWERS ENDS AFTER MIDNIGHT. LOW LEVEL MOISTURE IN THE COLUMN MAY PRODUCE MVFR FOG TOWARDS MORNING. FOR WINDS THE WEAK GRADIENT WILL CONTINUE WITH LIGHT AND VARIABLE WIND INITIALLY. LATER THIS AFTERNOON EXCEPT AN EASTERLY FLOW AROUND 6 TO 10 KNOTS. THEN AFTER MIDNIGHT WIND BACK TO LIGHT AND VARIABLE. EXTENDED OUTLOOK...SCATTERED MAINLY AFTERNOON SHOWERS ARE EXPECTED ON FRIDAY. A COLD FRONT APPROACHES ON SATURDAY GIVING US A BETTER CHANCE FOR CONVECTION. SHOWERS AND STORMS WILL LINGER THROUGH EARLY SUNDAY MORNING. MONDAY VFR. ANOTHER COLD FRONT COULD BRING SHOWERS LATE TUESDAY. && .MARINE... NEAR TERM/THROUGH TONIGHT/... AS OF 3 PM THURSDAY...BROAD AREA OF LOW PRESSURE EAST OF THE OUTER BANKS WILL DRIFT NORTHWEST FOR THE REMAINDER OF THIS AFTERNOON AND OVERNIGHT...KEEPING UP A LIGHT AND STEADILY VEERING FLOW OVER THE COASTAL WATERS. WINDS WILL BE GENERALLY UNDER 10 KTS...STARTING FROM THE NE THIS AFTERNOON...EASTERLY THIS EVENING AND SOUTH TO SW OVERNIGHT. SEAS WILL STAY IN THEIR PRESENT 2 FT RANGE THROUGH THE PERIOD. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 PM THURSDAY...WINDS EARLY FRIDAY WILL BE LIGHT AND VARIABLE AS THE WATERS LIES IN BETWEEN A WEAK EXITING AND MAINLY UPPER LEVEL SYSTEM AND A COLD FRONT TO THE WEST. THE LATTER WILL HELP TO BRING A PREDOMINANTLY SOUTH TO SOUTHWEST WIND LATER IN THE DAY AS IT APPROACHES. SPEEDS WILL INCREASE TO 15 TO 20 KT FRIDAY NIGHT AND CONTINUE THROUGH MUCH OF SATURDAY AND SATURDAY NIGHT. SEAS WILL BUILD FROM 2 FT FRIDAY MORNING TO 3 TO 4 FT FRIDAY NIGHT...CONTINUING THROUGH SATURDAY NIGHT. SOME 5 FOOTERS ARE POSSIBLE AT 20 NM SATURDAY AND SATURDAY NIGHT OVER THE NORTHERN WATERS. LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 3 PM THURSDAY...WITH FRONT IN VICINITY ON SUNDAY MAY SEE WINDS BECOME MORE VARIABLE BUT OVERALL WILL MAINTAIN A SOUTHERLY FLOW AROUND BERMUDA HIGH BASICALLY REMAINING 10 KTS OT LESS BUT COULD REACH UP NEAR 15 KTS ON TUES AND EACH AFTN AS SEA BREEZE KICKS IN CLOSER TO THE COAST. WINDS WILL HAVE A MORE SW COMPONENT ON SUN AND TUES AND MORE S-SE ON MONDAY. SEAS WILL BE ON A SLOW AND STEADY DECLINE SUN INTO MON AS GRADIENT WEAKENS AND FRONT DISSIPATES. SEAS 2 TO 3 FT AND UP TO 4 FT WELL OFFSHORE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...RAN NEAR TERM...REK SHORT TERM...RAN LONG TERM...RGZ AVIATION...MDC
Hazardous weather outlook, Jul 8, 5:05 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 505 PM EDT THU JUL 8 2010 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-092115- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 505 PM EDT THU JUL 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAIN. AN ISOLATED SEVERE THUNDERSTORM COULD BRIEFLY PRODUCE DAMAGING WIND GUSTS INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-092115- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 505 PM EDT THU JUL 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RJD
In the hours before
Local storm report, Jul 8, 6:39 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
639 PM EDT THU JUL 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 WSW LITTLE RIVER 33.86N 78.67W
07/08/2010 HORRY SC AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS 2 FOOT DIAMETER OAK TREE
SNAPPED IN HALF AT THE BAY TREE GOLF PLANTATION.
&&
WEISSSpecial weather statement, Jul 8, 6:39 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
639 PM EDT THU JUL 8 2010
SCZ034-082345-
HORRY-
639 PM EDT THU JUL 8 2010
...A STRONG THUNDERSTORM JUST NORTH OF MYRTLE BEACH...
AT 638 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES NORTH OF CHERRY
GROVE BEACH...OR 2 MILES SOUTHWEST OF LITTLE RIVER...MOVING SOUTH AT
15 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LITTLE RIVER...NORTH
MYRTLE BEACH...BROOKSVILLE...CHERRY GROVE BEACH...ATLANTIC BEACH AND
BRIARCLIFFE ACRES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3379 7878 3393 7868 3392 7862 3389 7858
3386 7858 3386 7857 3387 7857 3388 7857
3385 7855 3384 7856 3382 7865 3379 7873
RGZLocal storm report, Jul 8, 6:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
643 PM EDT THU JUL 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG OAK GROVE 34.33N 79.51W
07/08/2010 DILLON SC PUBLIC
ALONG APPROXIMATELY A HALF MILE PATH...NEAR THE
INTERSECTION OF HIGHWAY 917 AND HIGHWAY 38...THERE WERE
THREE POWER POLES THAT WERE LEANING OVER. ONE HUGH OAK
TREE WAS SPLIT IN HALF. THREE OTHER TREES WERE EITHER
SNAPPED OR BLOWN OVER. THE TOPS OF SEVERAL PINE TREES
WERE SNAPPED.
&&
DIGIORGISpecial weather statement, Jul 8, 7:05 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT THU JUL 8 2010
NCZ099-100-SCZ034-090000-
COLUMBUS-BRUNSWICK-HORRY-
705 PM EDT THU JUL 8 2010
...A STRONG THUNDERSTORM NEAR BUGHILL IN COLUMBUS COUNTY...
AT 702 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES WEST OF
FREELAND...OR 15 MILES NORTH OF LITTLE RIVER...MOVING SOUTHWEST AT 20
MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LITTLE RIVER...NORTH
MYRTLE BEACH...ASH...BROOKSVILLE...BUGHILL...CALABASH...CHERRY GROVE
BEACH...DULAH...FREELAND...GRISSETTOWN...HAND AND HONEY ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3372 7891 3417 7866 3408 7844 3386 7851
3379 7873 3370 7886
RGZLocal storm report, Jul 8, 7:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
715 PM EDT THU JUL 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 2 NE BENNETTSVILLE 34.65N 79.66W
07/08/2010 MARLBORO SC EMERGENCY MNGR
A LARGE TREE WAS REPORTED DOWN AND BLOCKING THE ROAD NEAR
THE INTERSECTION OF HIGHWAY 385 AND ACADEMY ROAD.
WIDESPREAD POWER OUTAGES WERE REPORTED IN
BENNETTSVILLE...LIKELY DUE TO LIGHTNING.
&&
DIGIORGISpecial weather statement, Jul 8, 7:16 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
716 PM EDT THU JUL 8 2010
SCZ039-046-090015-
WILLIAMSBURG-GEORGETOWN-
716 PM EDT THU JUL 8 2010
...A STRONG THUNDERSTORM BETWEEN JOHNSONVILLE AND HEMINGWAY...
AT 715 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES NORTHWEST OF
OUTLAND...OR 19 MILES WEST OF CONWAY...MOVING SOUTH AT 20 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE HEMINGWAY...HENRY...
NESMITH...OATLAND...OUTLAND...RHEMS AND STUCKEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3378 7951 3379 7944 3381 7938 3380 7932
3378 7932 3376 7930 3373 7929 3372 7927
3371 7927 3370 7924 3370 7920 3349 7924
3348 7954
RGZThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:24 PM EDT | Special Weather Statement | ILM | Georgetown | 51 min |
| Jul 8, 4:39 PM EDT | Special Weather Statement | ILM | Marlboro | 51 min |
| Jul 8, 4:48 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 42 min |
| Jul 8, 5:09 PM EDT | Areal Flood Advisory | ILM | Marlboro | 111 min |
| Jul 8, 5:51 PM EDT | Special Weather Statement | ILM | Dillon | 54 min |
| Jul 8, 6:39 PM EDT | Special Weather Statement | ILM | Horry | 66 min |
| Jul 8, 7:05 PM EDT | Special Weather Statement | ILM | Horry | 55 min |
| Jul 8, 7:16 PM EDT | Special Weather Statement | ILM | Georgetown | 59 min |
| Jul 8, 7:40 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2010Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.